Elevated CA125 Level and Tamoxifen
I am a 48-year-old ovarian cancer survivor. It is my fifth year of no recurrences. I have been having elevated CA 125 results. All diagnostic imaging comes back negative. My doctor wants me to start taking Tamoxifen, to lower the CA 125. I am worried that it is too risky and has too many side effects. Please help me. I am feeling to good to go through all of that again.
Stephen C. Rubin, MD, Professor and Chief of the Division of Gynecologic Oncology, University of Pennsylvania Health System, responds:
In your situation, a persistently elevated CA 125, there may be a chance that the cancer has begun to become active, regardless of the results of your diagnostic imaging. Tamoxifen is sometimes used in this setting in patients who are feeling well, as it may possibly delay tumor progression and the onset of symptoms. Other management options could include further observation without treatment, exploratory surgery to assess tumor status, or going back on to chemotherapy. Tamoxifen is generally a very well tolerated drug (especially compared to chemotherapy), and is certainly a reasonable option.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania